Rip Current, Eastern Monmouth
- When
- August 24, 11:00 AM EST to 5:00 PM EST
- Where
- Eastern Monmouth forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
A 37-year-old man died after he became trapped within a northbound rip current as the tide was receding on the 24th. This occurred on the Atlantic Avenue Beach in Spring Lake in Monmouth County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 37-year-old man died after he became trapped within a northbound rip current as the tide was receding on the 24th. This occurred on the Atlantic Avenue Beach in Spring Lake in Monmouth County. His body was found submerged near a jetty about 30 minutes after he disappeared at 330 p.m. EDT. Two other water rescues from rip currents occurred that day in the same area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 24, 9:44 AM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1044 AM EDT SUN AUG 24 2008 .SYNOPSIS... HIGH PRESSURE LOCATED OVER THE NORTH ATLANTIC CONTINUES TO NOSE DOWN ALONG THE NORTHEAST AND MIDDLE ATLANTIC COASTS EARLY THIS MORNING. THE HIGH SHOULD MAINTAIN SOME INFLUENCE OVER OUR REGION INTO TONIGHT. MEANWHILE, A COLD FRONT EXTENDED SOUTHWESTWARD FROM WESTERN QUEBEC, ACROSS LOWER MICHIGAN, TO THE CENTRAL GREAT PLAINS. THE FRONT WILL PROGRESS TO THE SOUTHEAST AND IT SHOULD PASS THROUGH OUR REGION ON MONDAY. HIGH PRESSURE IS FORECAST TO FOLLOW FOR TUESDAY, WEDNESDAY AND THURSDAY. THE REMNANTS OF TROPICAL DEPRESSION FAY MAY PASS OVER OR NEAR OUR REGION LATE IN THE WEEK, THEN A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO ARRIVE ON SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... PUBLIC PRODUCTS ISSUED WITH ONLY SMALL CHANGES TO THE PREVIOUS FORECAST. CLOUDS GRADUALLY THINNING ACROSS THE NORTH, AND SOME CU DEVELOPMENT ALONG THE SHORE AND NEAR NORTHEAST PHILADELPHIA PRESENTLY. SKIES SHOULD AVERAGE OUT PARTLY TO MOSTLY SUNNY THIS AFTERNOON. TEMPERATURES FROM PREVIOUS ZONES LOOKED OK. MINOR ADJUSTMENTS MADE TO WIND AND DEW POINTS. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... AN UPPER LEVEL LOW IS FORECAST TO MOVE ACROSS NORTHERN QUEBEC TONIGHT AND IT SHOULD PULL A SHORT WAVE OVER NEW YORK STATE AND NEW ENGLAND FROM MONDAY INTO MONDAY NIGHT. A SURFACE COLD FRONT ASSOCIATED WITH THE SYSTEM WILL LIKELY MAKE ITS WAY THROUGH OUR REGION ON MONDAY. THE BOUNDARY IS EXPECTED TO REACH THE POCONOS ON MONDAY MORNING, AND IT SHOULD PASS OFF THE COASTS OF SOUTHERN NEW JERSEY AND DELAWARE ON MONDAY EVENING. THE FRONT CONTINUES TO APPEAR AS THOUGH IT WILL HAVE LIMITED MOISTURE ASSOCIATED WITH IT. WE WILL, HOWEVER, MAINTAIN THE MENTION OF CHANCE POPS FROM LATE SUNDAY NIGHT INTO MONDAY FOR PARTS OF OUR REGION. BASED ON THE TIMING OF THE FRONT, AND THE FORECAST STABILITY PROFILES, WE WILL MENTION ONLY SHOWERS FOR THE POCONOS, THE LEHIGH VALLEY AND NORTHERN NEW JERSEY. WE WILL INCLUDE THE POSSIBILITY OF AFTERNOON THUNDERSTORMS FOR LOCATIONS TO THE SOUTH. AFTER THE FRONTAL BOUNDARY PASSES TO OUR SOUTH, HIGH PRESSURE IS FORECAST TO BUILD FROM THE GREAT LAKES INTO NEW ENGLAND DURING THE MID WEEK PERIOD, BRINGING DRY WEATHER CONDITIONS TO OUR REGION. && .LONG TERM /TUESDAY THROUGH SATURDAY/... HIGH PRESSURE IS FORECAST TO CONTINUE INFLUENCING OUR REGION FROM TUESDAY NIGHT INTO THURSDAY. THE REMNANTS OF TROPICAL DEPRESSION FAY MAY PASS OVERHEAD OR NEARBY LATE IN THE WEEK. THERE REMAINS A FAIR AMOUNT OF UNCERTAINTY REGARDING THE LATE WEEK LOCATION OF THE MOISTURE ASSOCIATED WITH THE SYSTEM. HOWEVER, IT SEEMS REASONABLE TO CONTINUE TO CARRY CHANCE POPS FOR FRIDAY. A COLD FRONT FROM THE NORTHWEST IS THEN EXPECTED TO ARRIVE ON SATURDAY. AS A RESULT, WE WILL CARRY A CHANCE FOR SHOWERS AND THUNDERSTORMS AT THAT TIME, AS WELL. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... EVEN WITH THE HIGHER DEWPOINTS OVERNIGHT, FOG HAS BEEN HARD TO COME BY AT THE TAF SITES. SOME PATCHY FOG HAS BEEN REPORTED ACROSS THE REGION BUT IT IS NOT EXPECTED TO IMPACT THE TAF SITES THROUGH THE LATE MORNING, AS WAS PREVIOUSLY ANTICIPATED. WE HAVE REMOVED THE TEMPO GROUPS MENTIONING ANY REDUCED VISIBILITIES. CIRRUS HAVE BEEN MOVING IN FROM THE WEST ALL NIGHT AND SHOULD CLEAR OUT AS WE HEAD THROUGH THE MORNING HOURS. WINDS HAVE REMAINED LIGHT AND VARIABLE OVERNIGHT AND ARE EXPECTED TO BECOME MORE SOUTHERLY BY THIS AFTERNOON AND EVENING. VFR CONDITIONS ARE ONCE AGAIN EXPECTED FOR TODAY. OUTLOOK... THE HIGH PRESSURE INFLUENCING THE WEATHER WILL MOVE OFF TO THE EAST THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. THIS FRONT IS EXPECTED TO CROSS THE TAF SITES MONDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. PERIODS OF MVFR AND MAYBE SOME IFR CONDITIONS MAY ACCOMPANY ANY THUNDERSTORM. CONDITIONS ARE EXPECTED TO IMPROVE TUE AND WED AS HIGH PRESSURE BUILDS INTO THE AREA. && .MARINE... WINDS ACROSS THE WATERS WILL BEGIN TO SHIFT TO THE SOUTH AND SOUTHWEST AS HIGH PRESSURE SHIFTS FURTHER OFFSHORE TODAY AND TONIGHT. A COLD FRONT IS EXPECTED TO CROSS THE WATERS MONDAY BRINGING A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS. WINDS WILL TURN MORE NORTHERLY BEHIND THE COLD FRONT FOR LATE MONDAY AND TUESDAY. WAVEWATCH BRINGS SEAS TO SMALL CRAFT ADVISORY CRITERIA LATE MONDAY INTO TUESDAY. HOWEVER, THESE HAVE BEEN OVERDONE LATELY AND WE PREFERRED TO LOWER THE NUMBERS SLIGHTLY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 AM EDT SUN AUG 24 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-251100- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 515 AM EDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-251100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 515 AM EDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW JERSEY AND DELAWARE AND FOR DELAWARE BAY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Monmouth | 2008-08-24 | 37 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131757.